Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 41, NWS Mobile, AL

March 3, 1999Butler County, Conecuh County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 3, 1999, 12:52 AM CST for Butler County, Conecuh County, Alabama. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 3, 1999, 12:52 AM CST (06:52 UTC)
Expired
Mar 3, 1999, 2:00 AM CST
In force
68 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Butler County, AL, Conecuh County, AL

What was reported inside it

TimeReportWhereRemark
Mar 3, 1:45 AM CSTThunderstorm Wind 50Mc Kenzie, ALHigh winds caused minor damage to some homes and businesses near McKenzie. There were also a few trees blown down in the area. No one was injured.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 11:15 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1999-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1999-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2113 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 2:30 PM CST, 10 hours 22 minutes earlier.

Area forecast discussion, Mar 2, 2:30 PM CST, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CST TUE MAR 2 1999

CURRENT SFC MAP INDICATES SFC LOW PRES SYSTEMS LOCATED OVER NERN TX
AND MO/IL BORDER AREA...WITH FRONTAL BOUNDARY EXTENDING ACROSS BOOT
OF MO...ACROSS AR AND INTO ERN TX. THIS POSITION INITIALIZED WELL AT
18Z WITH THIS MORNINGS ETA MODEL. CONTINUED PROGRESSIVE UPPER FLOW
WILL MOVE SYSTEM RAPIDLY E ACROSS FA TONIGHT...EXITING THE REGION
AROUND DAYBREAK WED. POSITION OF STRENGTHENING SHORTWAVE CURRENTLY
OVER ERN KS ALSO INITIALIZED WITH 12Z ETA WELL. THIS FEATURE PROGGED
TO DROP INTO TN VALLEY REGION 06Z-12Z WED...DIGGING UPPER TROF OVER
ERN THIRD OF COUNTRY. PRIMARY DYNAMICS ASSOCIATED WITH THIS FEATURE
LOOK TO REMAIN N OF FA TONIGHT...BUT WEAKER UPPER FEATURE AND FRONTAL
BOUNDARY WILL MOVE ACROSS FA TONIGHT...WITH PRIMARY EFFECTS OVER
REGION BETWEEN ABOUT 04Z AND 12Z WED. MAX UVVS AND INSTABILITIES...
APPEAR OVER FA AROUND 06Z TIMEFRAME. CAPES 1000-2500 J/KG PROGGED
OVER COASTAL AREAS...BUT HIGHEST HELICITIES REMAIN WELL NORTH OF FA.
BELIEVE SQUALL LINE WILL DEVELOP AND MOVE E ACROSS FA JUST AHEAD OF
COLD FRONT TONIGHT. SPC HAS AREA OUTLOOKED SLIGHT SVR TONIGHT...AND
UNIDIRECTIONAL VERTICAL SPEED SHEAR...MID LEVEL DRY AIR AT ONSET OF
CONVECTION...AND 50H TEMPS AROUND -18C WOULD SUGGESTS THIS TO BE A
POSSIBILITY WITH DAMAGING WINDS AND HAIL BEING THE PRIMARY THREAT.
CURRENTLY UPDATING HAZARDOUS WEATHER OUTLOOK (SPSMOB). LIKE HIER AVN
GUIDANCE POPS FOR TONIGHT. TEMP GUIDANCE COOLER THAN PREVIOUS
RUNS...BUT IN FAIRLY CLOSE AGREEMENT AND WILL GENERALLY ACCEPT.

OVER THE COASTAL WATERS...FRONTAL BOUNDARY EXPECTED TO MOVE ACROSS
THE COASTAL WATERS TONIGHT...WITH SWLY WINDS INCREASING TO 15 KT AND
GUSTY BY 06Z WED...SHIFTING TO THE W AND NW AND INCREASING TO 20 KT
AND GUSTY AROUND 12Z WED WITH FROPA. TIGHT PRES GRADIENT BEHIND THE
FRONT WILL KEEP WINDS IN 20 KT AND GUSTY RANGE WED...GRADUALLY BECMG
NELY 10 TO 15 KT WED NIGHT. SCATTERED TO NUMEROUS SHOWERS AND TSTMS
OVER THE COASTAL WATERS THIS EVENING...ENDING WITH THE WINDSHIFT.
SCAS NEEDED THROUGH FCST PERIOD.

MOB 51/59/35/65 7200  PNS 55/62/37/62 7300
DTS 55/63/37/62 7300  GZH 48/53/30/63 7200 12

In the hours before

Special weather statement, Mar 3, 12:01 AM CST, 51 minutes before
MSZ067-075-076-078-079-030630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1201 AM CST WED MAR 3 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSISSIPPI

   ...GEORGE... GREENE... PERRY... STONE... WAYNE

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THE AREA...HOWEVER
RAIN AND SCATTERED THUNDERSTORMS WILL LINGER FOR A FEW HOURS.
Special weather statement, Mar 3, 12:01 AM CST, 51 minutes before
MSZ067-075-076-078-079-030630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1201 AM CST WED MAR 3 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSISSIPPI

   ...GEORGE... GREENE... PERRY... STONE... WAYNE

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THE AREA...HOWEVER
RAIN AND SCATTERED THUNDERSTORMS WILL LINGER FOR A FEW HOURS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 11:49 PM CSTSevere Thunderstorm WarningMOBMobile71 min
Mar 3, 12:15 AM CSTSevere Thunderstorm WarningMOBBaldwin75 min
Mar 3, 12:38 AM CSTSevere Thunderstorm WarningMOBEscambia, Monroe, Wilcox67 min
Mar 3, 12:52 AM CSTSevere Thunderstorm WarningMOBButler, Conecuh98 min
Mar 3, 1:58 AM CSTSevere Thunderstorm WarningMOBCovington, Crenshaw47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.